As I predicted, Dr. V decided it was time for me to take a break on Cabozantinib. I’ve been on 60 mg consistently since beginning the clinical trial in September, so he said he was “surprised it’s taken this long” for me to get to the point of needing a break. The medication’s toxicity builds up in your system, which is why most people need a break and/or need to reduce the dosage at some point during treatment. It also does some wacky things to your body, because it interferes with the MET gene as Dr. V so eloquently explained last Thursday. I love having someone with an academic background as my oncologist, because he explains things in a way that makes sense to those of us not scientifically inclined. Think of your favorite college professor, and that’s Dr. V. As he explained, the MET gene “binds things together” in your body. Which is why I wasn’t imagining things when I felt my surgical scars start to ache a bit. That, it turns out, was because the medicine is inhibiting my MET gene from working properly. Which, is a good thing considering my cancer hijacked my MET gene. But, it’s a bad thing because A) the crazy side effects and B) I’ve spent almost 5 months trying to figure out what the MET gene and what tyrosine kinase inhibitors (which is what Cabozantinib is) really do, and Dr. V explained it to me in less than 5 minutes.
So, I’m off Cabo for at least a week. I go back to Dr. V on Thursday to determine if it’s OK for me to go back on it or if I need to wait for longer. Dr. V thinks I’ll be OK to start back on Thursday at a reduced dosage of 40 mg. He assured me that breaks are normal, that people who take breaks do just as well if not better than people who don’t, and that I’m “not going to fall apart in a week.” (Does he know me, or what?)
I did have a nice little reminder though that I need to stop rationalizing things and listen to my doctor. I almost didn’t mention the off and on nagging pain I’ve been getting behind my right knee. It’s not terrible, and the weather has been cold lately, so I didn’t think too much of it. I told Dr. V and he sent me off for an ultrasound just to be sure it wasn’t a blood clot. Turns out it was, along with a couple of others in my legs, so I’m off the aspirin regimen and onto a new, prescription blood thinner. Lesson learned.
By the way, in case you needed proof of how awesome Dr. V is, here’s a nice write up about him in the Las Vegas Review-Journal.No, this is not fake news or alternative facts. He really is this amazing.
So, here’s to hoping I can go back on Cabo starting Thursday, albeit at a reduced dose. I told Dr. V I am pretty stubborn, and he politely smiled, which I know means he agrees with me. It would be nice if the Cabo took the cancer on vacation with it, but I’ll just be thankful for the progress I’ve already made.
Or I’ll try to.
Told you I’m stubborn and impatient.